Document Type : Original Article
Department of Forensic Medicine and Clinical Toxicology, Faculty of Medicine, Tanta University, Tanta, Egypt.
Background: Sedative hypnotic/antipsychotic poisoning represented 5.84% of cases according to national poison data system in 2017. In Egypt, studies about antipsychotic poisoning are scarce. Objectives: is to assess the pattern of toxicity and prognosis of cases with acute antipsychotic poisoning admitted to Tanta University Poison Control Unit.
Patients and Methods: This study was conducted on cases who admitted to Tanta University Poison Control Unit with acute antipsychotics poisoning. All cases were subjected to clinical evaluation, laboratory investigations and electrocardiogram. Severity was assessed by poison severity score. Results: Majority of cases were represented equally in age groups (0-10) and (11-20) years with 33.3% for each age group, 65% of cases were females, most of cases were from urban areas (71.7%) and singles (71.7%). History of mental disorder found in 31.6% of cases and suicidal attempts represented the most common manner of poisoning (71.7%). Clozapine was the highest antipsychotic drug taken (35%) and 6.7% of cases developed extrapyramidal manifestations. Miosis was found in 56.7% of cases. Tachycardia was recorded in 46.7% of cases and QTc interval was prolonged in 43% of cases. According to poison severity score, most studied cases were either mild (51.7%) or moderate (33.7%). One case was admitted to ICU. Multiple regression analysis showed that decreased GCS, PCO2, O2 saturation were associated with increased hospital stay.
Conclusion: Antipsychotic poisoning was commonly mild to moderate. Neurological and cardiovascular manifestations were the predominant. Sinus tachycardia and prolonged QTc were the most common electrocardiographic changes. Antipsychotic poisoning usually had a good prognosis.